Strong Wind, Northwest Plateau
- When
- April 1, 3:00 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
Strong wind gusts during a snow event caused a barn in Aztec to flip over on its roof and land on a fence.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong wind gusts during a snow event caused a barn in Aztec to flip over on its roof and land on a fence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 1, 2:01 PM MST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 301 PM MDT WED APR 1 2009 .DISCUSSION... UPPER LEVEL TROUGH IS CURRENTLY PUNCHING JUST SOUTHEAST OF THE FOUR CORNERS REGION AND DRIVING AN ASSOCIATED COLD FRONT TO THE SOUTHEAST ALONG WITH IT. SUBSTANTIAL CLOUD COVER HAS REMAINED OVER MUCH OF THE STATE WITH COLDEST CLOUD TOPS BEING ENHANCED BY UPPER DIVERGENCE NEAR THE TX BORDER WHILE BEST MID LEVEL FORCING REMAINS IN THE NORTHWESTERN SECTION OF THE STATE WHERE SHOWERS ARE ONGOING NEAR AND BEHIND THE FRONT. WINDY CONDITIONS ALSO ONGOING...WITH MOST SITES HITTING NEAR OR ABOVE ADVISORY CRITERIA. WILL KEEP ONGOING WIND ADVISORY SEGMENTED AS WAS PREVIOUSLY ISSUED BEFORE NOON WITH ANTICIPATION OF STRONG NORTHERLY WINDS DEVELOPING BEHIND THE FRONT IN THE NORTHEASTERN PLAINS. HAVE DECIDED NOT TO ISSUE ANY WINTER WEATHER ADVISORY FOR THE NORTHEAST HIGHLANDS OR PLAINS GIVEN THE SHORT DURATION AND VERY LIGHT SNOW ACCUMULATIONS EXPECTED. A QUICK HOUR OR TWO OF REDUCED VISIBILITIES IN FALLING AND BLOWING SNOW IS EXPECTED...AND WILL ISSUE A SPECIAL WEATHER STATEMENT TO ADVERTISE THIS. QUIETER WEATHER IS IN STORE FOR THURSDAY WITH MODERATE BREEZES AND TEMPERATURES IN THE 50S AND 60S COMMON ACROSS THE CWA. NEXT UPPER LEVEL LOW IS EXPECTED TO IMPACT NEW MEXICO THURSDAY NIGHT AND MORESO INTO FRIDAY NIGHT AND SATURDAY. FRIDAY AND SATURDAY WILL BE WINDY...SHIFTING NORTHWESTERLY BY LATE SATURDAY AS ANOTHER COLD FRONT INTRUDES THE STATE. WEAKENING WINDS AND WARMER TEMPERATURES WILL THEN BUILD IN THROUGH MONDAY BEFORE ANOTHER BROAD UPPER LEVEL LOW CHURNS INTO THE INTERMOUNTAIN WEST LATER NEXT WEEK. 52 && .AVIATION... OCCASIONAL IFR TO LIFR IN BURSTS OF SNOW AND LOW CIGS THROUGH 03Z OVER THE WESTERN MOUNTAINS...AND THROUGH 12Z OVER THE NORTHERN MOUNTAINS...NORTHEAST AND EAST CENTRAL PLAINS INCLUDING KSXX... KRTN...KCAO AND KTCC. A STRONG COLD FRONT WILL CONTINUE SOUTH ACROSS THE STATE THROUGH TONIGHT...SHIFTING WINDS TO THE NORTHWEST AND NORTH. GUSTS OF 35 TO 40 KNOTS WILL CONTINUE THROUGH 02Z OVER THE WEST...THROUGH 06Z OVER THE CENTRAL MOUNTAINS...AND THROUGH 12Z OVER THE EASTERN PLAINS. CONDITIONS WILL IMPROVE TO VFR ALL AREAS AFT 12Z THURSDAY. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. CHJ && .FIRE WEATHER... AN UPPER LEVEL LOW PRESSURE SYSTEM DIVING TOWARD THE FOUR CORNERS REGION WILL CONTINUE TO CREATE STRONG WINDS OVER MOST AREAS ALONG AND SOUTH OF I-40 THIS AFTERNOON. EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE OVER SOUTHERN NMZ106-107-108-109. CRITICAL FIRE WEATHER CONDITIONS WILL BE REACHED FOR AN HOUR OR TWO THROUGH THIS AFTERNOON OVER NMZ104. A POWERFUL FRONT WILL SLICE SE THRU THE STATE THIS AFTERNOON AND EVENING USHERING IN COLDER AIR. WINDS BEHIND THE FRONT WILL BE VERY STRONG INITIALLY THEN DIMINISH AFTER SUNSET. A SECOND BOUNDARY WILL SLIDE SOUTH ACROSS THE EAST PLAINS TONIGHT WITH THE POTENTIAL FOR STRONG WINDS. SOME MEASURABLE SNOW IS ALSO FORECAST FOR THE NORTHERN MOUNTAINS INTO THE NE OVERNIGHT. MORE TRANQUIL WEATHER RETURNS TEMPORARILY THURSDAY BEFORE THE NEXT SYSTEM APPROACHES FROM THE GREAT BASIN. WINDS WILL BEGIN TO INCREASE FRIDAY WITH LOW ENOUGH RH VALUES FOR ANOTHER ROUND OF CRITICAL FIRE WEATHER CONDITIONS LIKELY SOUTH OF INTERSTATE 40. WINDS REALLY RAMP UP SATURDAY OVER THE SOUTHERN HALF OF NM ALONG WITH VERY DRY AIR. COOLER TEMPERATURES MAY CONFINE CRITICAL FIRE WEATHER CONDITIONS TO THE EAST CENTRAL PLAINS. SOME PRECIPITATION IS LIKELY AGAIN ALONG AND NORTH OF INTERSTATE 40. SUNDAY THROUGH EARLY NEXT WEEK WILL BRING ABOUT A DRYING AND WARMING TREND BEFORE YET ANOTHER STORM IMPACTS NM BY THE MIDDLE OF NEXT WEEK. CHJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 20 56 33 64 / 5 0 10 20 GALLUP.......................... 14 59 30 60 / 0 0 5 10 GRANTS.......................... 16 58 30 62 / 5 0 0 5 GLENWOOD........................ 25 62 32 69 / 5 0 0 5 CHAMA........................... 8 47 16 48 / 20 0 20 50 LOS ALAMOS...................... 18 52 25 59 / 5 0 5 10 RED RIVER....................... 9 42 18 45 / 40 0 10 20 TAOS............................ 14 51 24 56 / 20 0 5 20 SANTA FE........................ 19 53 29 60 / 10 0 0 10 SANTA FE AIRPORT................ 21 55 31 62 / 10 0 0 5 ESPANOLA........................ 22 58 26 64 / 5 0 5 10 ALBUQUERQUE HEIGHTS............. 29 60 38 69 / 5 0 0 5 ALBUQUERQUE VALLEY.............. 25 63 34 71 / 5 0 0 5 ALBUQUERQUE FOOTHILLS........... 28 59 33 68 / 5 0 0 5 ALBUQUERQUE WEST MESA........... 26 62 35 69 / 5 0 0 5 SOCORRO......................... 30 65 35 74 / 5 0 0 5 SANDIA PARK/CEDAR CREST......... 20 55 29 63 / 10 0 0 5 MORIARTY/ESTANCIA............... 25 56 29 66 / 10 0 0 5 CARRIZOZO....................... 30 59 37 69 / 5 0 0 5 RUIDOSO......................... 29 56 33 62 / 5 0 0 5 RATON........................... 20 53 25 63 / 40 0 5 5 LAS VEGAS....................... 21 53 30 62 / 10 0 0 5 ROY............................. 25 53 34 64 / 30 0 5 5 CLAYTON......................... 27 55 33 69 / 60 0 5 5 SANTA ROSA...................... 29 62 38 74 / 10 0 0 5 TUCUMCARI....................... 30 63 36 75 / 30 0 0 5 FORT SUMNER..................... 31 63 37 76 / 20 0 0 5 CLOVIS.......................... 31 59 36 75 / 20 0 0 5 PORTALES........................ 31 60 38 76 / 10 0 0 5 ROSWELL......................... 36 69 40 79 / 5 0 0 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ106>109. WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ001-003-005-008>011-014>017-019-026. WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT THURSDAY FOR THE FOLLOWING ZONES...NMZ006-007. WIND ADVISORY UNTIL 6 AM MDT THURSDAY FOR THE FOLLOWING ZONES... NMZ012-013-018-020-021. && 52/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED APR 1 2009 NMZ001>021-026-021200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT WED APR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 7 PM FOR MOST OF THE AREA ALONG AND SOUTH OF INTERSTATE 40 WHERE STRONG WINDS...LOW HUMIDITIES AND HIGH FIRE DANGER ARE ANTICIPATED. WIND ADVISORIES ARE IN EFFECT FOR MUCH OF NORTHERN AND CENTRAL NEW MEXICO THROUGH THE EVENING. WINDS SUSTAINED AT 25 TO 40 MPH WITH GUSTS TO AROUND 55 MPH ARE POSSIBLE...AS AN UPPER LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT TRACK OVER THE REGION. IN ADDITION...ACCUMULATING SNOWS ARE POSSIBLE NEAR THE COLORADO BORDER AND OVER THE HIGHER TERRAIN OF NORTHERN NEW MEXICO. AT THIS TIME...SNOWFALL IS EXPECTED TO REMAIN BELOW ADVISORY CRITERIA...BUT GUSTY WINDS ASSOCIATED WITH THE COLD FRONT MAY RESULT IN AREAS OF REDUCED VISIBILITIES IN BLOWING SNOW FOR A TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDS WILL STRENGTHEN AGAIN FRIDAY AND LINGER SATURDAY AS ANOTHER STORM SYSTEM TRACKS FROM WEST TO EAST OVER THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 340 PM MDT WED APR 1 2009 NMZ005>007-021000- FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS- 340 PM MDT WED APR 1 2009 ...LIGHT SNOW EXPECTED ACROSS NORTHEASTERN NEW MEXICO THIS EVENING... A STRONG UPPER LEVEL DISTURBANCE WILL CONTINUE TO PUSH FROM THE FOUR CORNERS REGION AND INTO THE EAST CENTRAL PLAINS OF NEW MEXICO. THIS UPPER LEVEL SYSTEM WILL DRIVE AN ASSOCIATED COLD FRONT INTO THE EASTERN PLAINS THIS EVENING. ISOLATED TO SCATTERED AREAS OF LIGHT SNOW ARE EXPECTED TO DEVELOP ALONG AND JUST BEHIND THIS FAST MOVING FRONTAL BOUNDARY WHILE GUSTY WINDS PREVAIL. SNOW ACCUMULATIONS OF ONE TO TWO INCHES WILL BE MOST LIKELY NEAR THE COLORADO BORDER WITH LIGHTER AMOUNTS EXPECTED FARTHER SOUTH. SUSTAINED WINDS OF 25 TO 35 MPH COMBINED WITH SNOW WILL CREATE AREAS OF REDUCED VISIBILITIES. MOTORISTS SHOULD ANTICIPATE SUDDEN CHANGES IN VISIBILITY IN AND NEAR ANY SNOW SHOWERS WITH OCCASIONAL REDUCTIONS BETWEEN ONE AND THREE MILES AT TIMES. WEATHER CONDITIONS ARE EXPECTED TO IMPROVE BEFORE SUNRISE THURSDAY MORNING AS THE UPPER LEVEL DISTURBANCE EXITS THE AREA. STAY TUNED TO YOUR RADIO...TELEVISION...OR NOAA WEATHER RADIO FOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE OFFICE IN ALBUQUERQUE CONCERNING THIS DEVELOPING WEATHER EVENT. SHOEMAKE
1 strong wind, 1 high wind. Local standard time, as filed.
High wind gusts toppled a billboard and ripped the roofs off of four buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153433, 154676.